A 5-year-old Colorado girl died after overdosing on two different over-the-counter cold medications, the New York Daily News reported.
The little girl – Kimber Michelle Brown – had been suffering from flu-like symptoms at her grandmother’s house in Durango, Colo. The county coroner Dr. Carol Huser said it was possible Brown’s grandmother gave her too much medicine or that Brown took too much by herself.
According to a medical examiner, Brown had two times the limit of dextromethorphan, a common drug in cough syrup; and a high amount of cetirizine, a drug in cold medicines, in her system when she died in February.
Shortly before her death, Brown complained of pain in her legs and muscle cramps – common symptoms of drug toxicity.
Huser has called Brown’s death an accident. She hopes that people will be more careful when taking over-the-counter medicines in the future.
"People do not understand medication you buy off the supermarket shelf can be harmful," Huser told the Durango Herald. "Common drugs like aspirin, Tylenol and Benadryl will kill you if you take too much of them."